Tornadoes · United States · Mississippi · 2016

EF0 tornado, Carnes, Mississippi, February 23, 2016

This EF0 tornado ran 3.9 miles across Forrest County on February 23, 2016, touching down at 6:01 PM CST and reaching 75 yards wide. It killed nobody, and did $15,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
February 23, 2016
Touchdown
6:01 PM CST (00:01 UTC)
Lifted
6:09 PM CST (00:09 UTC)
On the ground
8 minutes
Path length
3.9 miles (6.3 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$15,000
County
Forrest County
Touchdown point
30.957, -89.333
Lift-off point
30.999, -89.288
Record number
1602231801-02

What the Weather Service recorded

Showers and thunderstorms occurred across the region in association with a potent low pressure system. Some of these storms produced tornadoes, strong damaging wind gusts, and hail.

This tornado began near Entrekin Road snapping a few trees along with a power pole. The tornado continued northeast across Havard Road and ended near MS 13 snapping a few more trees along the way. Estimated maximum winds were 75 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Feb 23, 5:18 PM CST, 43 minutes earlier.

Area forecast discussion, Feb 23, 5:18 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
518 PM CST TUE FEB 23 2016

.DISCUSSION...

LATE AFTERNOON THROUGH WEDNESDAY NIGHT...

THE SEVERE WEATHER EVENT IS ONGOING AS WE HEAD FROM THE LATE
AFTERNOON INTO THE EVENING. A DEEPENING TROUGH CROSSING THE ARKLATEX
REGION IS CAUSING MASSIVE PRESSURE FALLS WITH STRENTHENING LIFT/WIND
SHEAR OVER THE ARKLAMISS AND WIDESPREAD RAIN/THUNDERSTORMS. THE
WIDESPREAD NATURE OF RAIN IS HELPING TO LIMIT THE STRONG TORNADO
POTENTIAL TO AREAS ALONG/S OF THE HWY 84 CORRIDOR. CONVECTION HAS
ORGANIZED/INTENSIFIED AT THE NOSE OF THE DRY SLOT NEAR SFC LOW OVER
WEST CENTRAL MS AND ADDITIONAL SEVERE WEATHER IS OCCURRING WITH THIS
ACTIVITY. LATEST HRRR GUIDANCE ACCELERATED TIMING EARLIER TODAY AND
DOESN'T WASTE MUCH TIME GETTING THE PRIMARY SEVERE THREAT EAST OF
THE ARKLAMISS BY MID EVENING WITH DIMINISHING SHOWER/TSTM CHANCES
THEREAFTER...SOME HAIL/DAMAGING WIND THREAT COULD LINGER BEHIND THE
TORNADO THREAT WELL INTO THE NIGHT. HAVE KEPT THE WIND ADVISORY GOING
FOR THE ENTIRE AREA DUE TO THE STRONG PRESSURE GRADIENT EXPECTED.

WITH THE TROUGH SWINGING EAST ACROSS THE AREA LATE TONIGHT AND
WEDNESDAY...EXPECT COLD ADVECTION AND RESULT IN OCCASIONAL LIGHT
RAIN/DRIZZLE. THE RAIN COMBINED WITH WINDY CONDITIONS (WIND ADVISORY
EXTENDED THROUGH WEDNESDAY OVER THE DELTA) AND COLDER TEMPERATURES
WILL MAKE FOR AN UNCOMFORTABLE DAY...BUT BOUNDARY LAYER TEMPERATURES
ARE EXPECTED TO BE TOO WARM FOR ANY SNOW IN SPITE OF VERY COLD
TEMPERATURES JUST ABOVE THE SURFACE. EXPECT THE LIGHT RAIN TO END
LATE IN THE DAY WITH DRY AND CHILLY CONDITIONS FOR WEDNESDAY NIGHT.
/EC/

LONG TERM...THURSDAY THROUGH MONDAY...COOLER BELOW NORMAL TEMPS AND
DRIER CONDITIONS CAN BE EXPECTED FOR THE REST OF THE WORK WEEK AS WE
STAY UNDER A BROAD UPPER TROUGH. A DRY COLD FRONT WILL CONTINUE OUR
COOLER AIRMASS ON THURSDAY. HIGH PRESSURE WILL BUILD INTO THE REGION
ON FRIDAY. A WEAK SHORT WAVE WILL PASS THROUGH THE REGION ON SATURDAY
BRINGING SOME HIGH CLOUDS. HIGH PRESSURE WILL SWING EAST OF THE
REGION OVER THE WEEKEND PROVIDING SOME RETURN FLOW. UPPER FLAT
RIDGING WILL PUSH INTO THE CWA FROM THE WEST OVER THE WEEKEND. THIS
WILL PROVIDE MILDER TEMPERATURES FOR THE REGION. A SHORT WAVE TROUGH
ASSOCIATED WITH A COLD FRONT WILL PROVIDE OUR NEXT CHANCE OF RAIN FOR
SUNDAY NIGHT THROUGH MONDAY. THE MODELS WERE NOT IN GOOD AGREEMENT
WITH THE RAIN CHANCES FOR LATE SUNDAY INTO MONDAY...SO POPS WERE
LOWERED SOME. THE EURO HAD ONLY LIGHT RAIN CHANCES ON MONDAY WITH THE
FRONT HANGING TO THE NORTH....AND CANADIAN LOOK TO BE DRY FOR THAT
PERIOD WITH THE FRONTAL PASSAGE. HOWEVER MOST OF THE GFS ENSEMBLES
HAD RAIN WITH THE FRONT./17/

&&

.AVIATION...MVFR CONDITIONS WILL CONTINUE THROUGH THE FORECAST
PERIOD. SHOWERS AND THUNDERSTORMS WERE ONGOING AND WILL CONTINUE TO
CAUSE LIFR/MVFR CONDITIONS AT MOST SITES THROUGH AT LEAST 5Z. RIGHT
NOW IT LOOKS LIKE LIGHT RAIN MAY CONTINUE THROUGH AT 12Z. EXPECTING
LOW CLOUDS AND FOG ALSO. WINDS ARE STILL EXPECTED TO INCREASE ACROSS
THE REGION...MAINLY FOR GLH/GWO AND MAYBE JAN. WILL CONTINUE
SUSTAINED WINDS NEAR 20KTS AND HIGHER GUSTS AT GLH. WILL GO WITH 15
TO 20KTS AT JAN/GWO MAINLY AFTER 6Z. LOOKS LIKE IT MAY BE TOMORROW
AFTERNOON BEFORE VFR CONDITIONS DEVELOP. /7/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       44  49  36  58 /  99  42   3   1
MERIDIAN      47  47  35  58 / 100  37   6   1
VICKSBURG     44  52  36  59 /  89  40   1   1
HATTIESBURG   47  51  37  63 /  96  17   2   1
NATCHEZ       44  54  38  61 /  62  25   0   1
GREENVILLE    41  49  35  54 /  99  59   1   1
GREENWOOD     42  47  34  53 /  99  65   5   1

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR MSZ026>033-036>039-
     042>066-072>074.

     WIND ADVISORY UNTIL 6 PM CST WEDNESDAY FOR MSZ018-019-025-034-
     035-040-041.

LA...WIND ADVISORY UNTIL 6 PM CST WEDNESDAY FOR LAZ007>009-015-016-
     023>026.

AR...WIND ADVISORY UNTIL 6 PM CST WEDNESDAY FOR ARZ074-075.

&&

EC/17/7/
Hazardous weather outlook, Feb 23, 3:12 PM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
312 PM CST TUE FEB 23 2016

ARZ074-MSZ018-242115-
ASHLEY-BOLIVAR-
312 PM CST TUE FEB 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...AND NORTHWEST MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

ARZ075-MSZ019-242115-
CHICOT-SUNFLOWER-
312 PM CST TUE FEB 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...AND NORTHWEST MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

TORNADOES
THREAT...LIMITED
TIMING...THROUGH THE REMAINDER OF THIS AFTERNOON

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...THROUGH THE REMAINDER OF THIS AFTERNOON

FLOODING
THREAT...LIMITED
TIMING...THROUGH THE REMAINDER OF THIS AFTERNOON

NON-THUNDERSTORM WINDS
THREAT...LIMITED
TIMING...THROUGH THE REMAINDER OF THIS AFTERNOON

SEVERE THUNDERSTORMS REMAIN POSSIBLE THROUGH EARLY EVENING. DAMAGING
WINDS...HAIL AND TORNADOES REMAIN POSSIBLE. HEAVY RAINFALL MAY CAUSE
PONDING OF WATER ON ROADWAYS.

ADDITIONALLY...STRONG GRADIENT WINDS REMAIN POSSIBLE AS THE LOW
PRESSURE SYSTEM PASSES. SUSTAINED WINDS FROM 20 TO 30 MPH WITH GUSTS
UP TO 45 MPH REMAIN POSSIBLE THROUGH WEDNESDAY.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED THROUGH THIS EVENING.

LAZ007>009-015-016-023>026-MSZ025>028-034>036-040-041-242115-
MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY-
312 PM CST TUE FEB 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...
NORTHWEST MISSISSIPPI...AND WEST CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

TORNADOES
THREAT...LIMITED
TIMING...THE REST OF THIS AFTERNOON THROUGH TONIGHT

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...THE REST OF THIS AFTERNOON THROUGH TONIGHT

FLOODING
THREAT...LIMITED
TIMING...THE REST OF THIS AFTERNOON THROUGH TONIGHT

NON-THUNDERSTORM WINDS
THREAT...LIMITED
TIMING...THE REST OF THIS AFTERNOON THROUGH TONIGHT

SEVERE THUNDERSTORMS REMAIN POSSIBLE THROUGH EARLY EVENING. DAMAGING
WINDS...HAIL AND TORNADOES REMAIN POSSIBLE. HEAVY RAINFALL MAY CAUSE
PONDING OF WATER ON ROADWAYS.

ADDITIONALLY...STRONG GRADIENT WINDS REMAIN POSSIBLE AS THE LOW
PRESSURE SYSTEM PASSES. SUSTAINED WINDS FROM 20 TO 30 MPH WITH GUSTS
UP TO 45 MPH REMAIN POSSIBLE THROUGH WEDNESDAY.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION REMAINDER
OF THE AFTERNOON THROUGH TONIGHT.

MSZ029>033-037>039-042>045-047>050-053-054-059>061-242115-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-NOXUBEE-
YAZOO-MADISON MS-LEAKE-NESHOBA-WARREN-HINDS-RANKIN-SCOTT-
CLAIBORNE-COPIAH-JEFFERSON-ADAMS-FRANKLIN MS-
312 PM CST TUE FEB 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST MISSISSIPPI...
AND SOUTHWEST MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

TORNADOES
THREAT...ELEVATED
TIMING...THE REST OF THIS AFTERNOON THROUGH TONIGHT

SEVERE THUNDERSTORMS
THREAT...ELEVATED
TIMING...THE REST OF THIS AFTERNOON THROUGH TONIGHT

FLOODING
THREAT...LIMITED
TIMING...THE REST OF THIS AFTERNOON THROUGH TONIGHT

NON-THUNDERSTORM WINDS
THREAT...LIMITED
TIMING...THE REST OF THIS AFTERNOON THROUGH TONIGHT

SEVERE THUNDERSTORMS REMAIN POSSIBLE THROUGH THE EVENING. TORNADOES...
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY HAZARDS. RAINFALL
AMOUNTS FROM 1 TO 3 INCHES MAY ALSO CAUSE LOCALIZED FLOODING.

ADDITIONALLY...STRONG GRADIENT WINDS REMAIN POSSIBLE AS THE LOW
PRESSURE SYSTEM PASSES. SUSTAINED WINDS FROM 20 TO 30 MPH WITH GUSTS
UP TO 45 MPH REMAIN POSSIBLE THROUGH WEDNESDAY.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED THROUGH TONIGHT.

MSZ046-051-052-055>058-062>066-072>074-242115-
KEMPER-NEWTON-LAUDERDALE-SIMPSON-SMITH-JASPER-CLARKE-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
312 PM CST TUE FEB 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...SOUTH CENTRAL
MISSISSIPPI...AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

TORNADOES
THREAT...SIGNIFICANT
TIMING...THE REST OF THIS AFTERNOON THROUGH TONIGHT

SEVERE THUNDERSTORMS
THREAT...ELEVATED
TIMING...THE REST OF THIS AFTERNOON THROUGH TONIGHT

FLOODING
THREAT...LIMITED
TIMING...THE REST OF THIS AFTERNOON THROUGH TONIGHT

NON-THUNDERSTORM WINDS
THREAT...LIMITED
TIMING...THE REST OF THIS AFTERNOON THROUGH TONIGHT

SEVERE THUNDERSTORMS REMAIN POSSIBLE THROUGH THE EVENING. TORNADOES...
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY HAZARDS. STRONG
TORNADOES REMAIN POSSIBLE. RAINFALL AMOUNTS FROM 1 TO 3 INCHES MAY
ALSO CAUSE LOCALIZED FLOODING.

ADDITIONALLY...STRONG GRADIENT WINDS REMAIN POSSIBLE AS THE LOW
PRESSURE SYSTEM PASSES. SUSTAINED WINDS FROM 20 TO 30 MPH WITH GUSTS
UP TO 45 MPH REMAIN POSSIBLE THROUGH WEDNESDAY.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED THROUGH TONIGHT.

21

&&

...HAZARD LEGEND...

*TORNADOES*
EXTREME...CONFIDENT IN STRONG TORNADOES WITH RATINGS EF2 OR
 GREATER.
SIGNIFICANT...STRONG TORNADOES POSSIBLE WITH RATINGS EF2 OR
 GREATER.
ELEVATED...CONFIDENT IN TORNADOES.
LIMITED...TORNADOES POSSIBLE.

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

*FLOODING*
EXTREME...CONFIDENT IN SIGNIFICANT FLOODING.
SIGNIFICANT...SIGNIFICANT FLOODING POSSIBLE.
ELEVATED...CONFIDENT IN FLOODING.
LIMITED...FLOODING POSSIBLE.

*NON-THUNDERSTORM WINDS*
EXTREME...SUSTAINED WINDS 50 MPH OR GREATER OR WIND GUSTS 65 MPH
 OR GREATER.
SIGNIFICANT...SUSTAINED WINDS 40-49 MPH OR WIND GUSTS 58-64 MPH.
ELEVATED...SUSTAINED WINDS 30-39 MPH OR WIND GUSTS 45-57 MPH.
LIMITED...SUSTAINED WINDS 20-29 MPH OR WIND GUSTS 30 TO 44 MPH.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Feb 23, 5:07 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
507 PM CST TUE FEB 23 2016

MSZ055-232345-
SIMPSON MS-
507 PM CST TUE FEB 23 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SIMPSON COUNTY
UNTIL 545 PM CST...

AT 506 PM CST...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR PINOLA...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MENDENHALL AROUND 515 PM CST.
  SANATORIUM AROUND 520 PM CST.
  MAGEE AROUND 525 PM CST.
  MARTINVILLE AROUND 530 PM CST.

LAT...LON 3193 8994 3205 8967 3205 8966 3201 8965
      3188 8966 3185 8994
TIME...MOT...LOC 2306Z 246DEG 26KT 3188 8990

19
Special weather statement, Feb 23, 5:12 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
512 PM CST TUE FEB 23 2016

MSZ025-027-036-240000-
LEFLORE MS-CARROLL MS-HOLMES MS-
512 PM CST TUE FEB 23 2016

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...SOUTHEASTERN LEFLORE
AND NORTH CENTRAL HOLMES COUNTIES UNTIL 600 PM CST...

AT 512 PM CST...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR SEVEN PINES...OR 9 MILES WEST OF BLACK HAWK...MOVING NORTHEAST
AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BLACK HAWK AND SEVEN PINES AROUND 525 PM CST.
  COILA AROUND 535 PM CST.
  MALMAISON AROUND 540 PM CST.
  NORTH CARROLLTON AROUND 545 PM CST.
  JEFFERSON AROUND 555 PM CST.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CARROLLTON AND CRUGER.

LAT...LON 3336 8978 3316 9017 3336 9030 3368 8992
      3368 8979
TIME...MOT...LOC 2312Z 227DEG 32KT 3331 9018

19
Special weather statement, Feb 23, 5:19 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
519 PM CST TUE FEB 23 2016

MSZ027-036-037-240000-
ATTALA MS-CARROLL MS-HOLMES MS-
519 PM CST TUE FEB 23 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ATTALA...SOUTH CENTRAL
CARROLL AND EASTERN HOLMES COUNTIES UNTIL 600 PM CST...

AT 519 PM CST...METEOROLOGISTS WERE TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LEXINGTON TO NEAR
FRANKLIN...AND MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  GOODMAN AROUND 530 PM CST.
  BOWLING GREEN AROUND 545 PM CST.
  DURANT AND EMORY AROUND 550 PM CST.
  POSSUMNECK AND MCADAMS AROUND 600 PM CST.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE SALLIS AND WEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3337 8983 3297 8963 3289 8999 3291 9004
      3316 9017
TIME...MOT...LOC 2319Z 235DEG 20KT 3312 9008 3297 9000

19
Local storm report, Feb 23, 5:29 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
529 PM CST TUE FEB 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TORNADO          5 ENE BAXTERVILLE       31.13N 89.51W
02/23/2016                   LAMAR              MS   EMERGENCY MNGR

            *** 1 FATAL *** MOBILE HOME WAS DESTROYED ON SONES ROAD
            WEST OF PURVIS. ONE FATALITY OCCURRED AT THIS LOCATION.
            TORNADO DEBRIS SIGNATURE OBSERVED IN DUAL-POL RADAR DATA
            AT THIS LOCATION.

&&

TARVER
Special weather statement, Feb 23, 5:33 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
533 PM CST TUE FEB 23 2016

MSZ052-058-240000-
CLARKE MS-LAUDERDALE MS-
533 PM CST TUE FEB 23 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LAUDERDALE AND
CLARKE COUNTIES UNTIL 600 PM CST...

AT 532 PM CST...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER GOODWATER...OR 12 MILES SOUTHWEST OF QUITMAN...MOVING NORTHEAST
AT 45 MPH.

WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  DE SOTO AROUND 545 PM CST.
  QUITMAN AROUND 550 PM CST.
  SYKES...MIDDLETON AND SABLE AROUND 600 PM CST.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE PACHUTA AND SHUBUTA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST FOR EAST CENTRAL
MISSISSIPPI. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CST
FOR EAST CENTRAL MISSISSIPPI.

LAT...LON 3205 8845 3187 8864 3183 8891 3202 8891
      3230 8862 3215 8844
TIME...MOT...LOC 2332Z 223DEG 40KT 3190 8886

DB
Local storm report, Feb 23, 5:53 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
553 PM CST TUE FEB 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND DMG     5 ENE LAUREL            31.72N 89.06W
02/23/2016                   JONES              MS   EMERGENCY MNGR

            TREE DOWN ON BROWN DRIVE IN THE POWERS COMMUNITY.

&&

TARVER

The surface observations

Hattiesburg Municipal (HBG), 32 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Mobile radar (KMOB), 108 km away, was scanning. The volume nearest the touchdown began at 00:01 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2016 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of February 23, 2016

38 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 235:53 AM CSTEF0Wharton, TX2.030
February 2311:11 AM CSTEF0Jefferson Parish, LA0.650
February 2311:20 AM CSTEF0Iberville Parish, LA3.350
February 2312:08 PM CSTEF0Ascension Parish, LA1.6200
February 2312:42 PM CSTEF2Livingston Parish, LA4.3625
February 231:14 PM CSTEF0Saint Helena Parish, LA0.350
February 232:37 PM CSTEF1St. Mary Parish, LA2.650$40,000
February 233:10 PM CSTEF0Iberville Parish, LA1.0200
February 233:21 PM CSTEF3Assumption Parish, LA7.8350
February 233:31 PM CSTEF2Saint James Parish, LA12.9350275
February 233:45 PM CSTEF1Lincoln, MS0.575$40,000
February 233:49 PM CSTEF1Pearl River, MS9.5150
February 233:50 PM CSTEF1Pearl River, MS5.2200$25,000
February 234:07 PM CSTEF0Lamar, MS0.125$5,000
February 234:15 PM CSTEF1Saint John the Baptist Parish, LA3.1250
February 234:15 PM CSTEF2Lamar, MS5.61001$105,000
February 234:22 PM CSTEF0Pickens, AL4.8150
February 234:29 PM CSTEF1Lamar, MS1.475$10,000
February 234:32 PM CSTEF2Saint John the Baptist Parish, LA4.725017
February 234:41 PM CSTEF0Saint Tammany Parish, LA0.425
February 234:42 PM CSTEF0Yazoo, MS1.1100$25,000
February 234:46 PM CSTEF0Simpson, MS0.640$13,000
February 235:13 PM CSTEF0Saint Tammany Parish, LA1.575
February 235:25 PM CSTEF1Greene, MS1.575$100,000
February 235:32 PM CSTEF1Greene, MS0.075$25,000
February 235:45 PM CSTEF1Greene, MS1.6150$200,000
February 236:01 PM CSTEF1Marion, AL2.2300
February 238:10 PM CSTEF3Escambia, FL3.03003$22 million
February 238:17 PM CSTEF1Santa Rosa, FL2.7100$75,000
February 2310:15 PM CSTEF0Houston, AL2.8200$50,000
February 2310:24 PM CSTEF1Dale, AL4.8200
February 2310:31 PM CSTEF1Houston, AL1.6350$50,000
February 2310:34 PM CSTEF1Houston, AL3.7900$75,000
February 2310:38 PM CSTEF1Henry, AL1.1300$50,000
February 2310:54 PM CSTEF0Henry, AL0.4100
February 2311:02 PM CSTEF1Henry, AL0.5150
February 2312:07 AM ESTEF1Early, GA2.2350
February 2312:55 AM ESTEF1Terrell, GA5.1200

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.